Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 10, NWS Grand Forks, ND

June 9, 2017Cavalier County, Towner County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 9, 2017, 5:34 PM CDT for Cavalier County, Towner County, North Dakota. It was in force for 56 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 9, 2017, 5:34 PM CDT (22:34 UTC)
Expired
Jun 9, 2017, 6:30 PM CDT
In force
56 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cavalier County, ND, Towner County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 173 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 9, 5:45 PM CDTFUNNEL CLOUDSarles, NDFUNNEL REPORTED BY BORDER PATROL SARLES STATION
Jun 9, 5:45 PM CDTFUNNEL CLOUDSarles, NDFUNNEL REPORTED BY SARLES PORT OF ENTRY
Jun 9, 5:46 PM CDTTSTM WND GST 929 Ene Sarles, NDPEAK WIND MEASURED BY AN AGRICULTURAL WEATHER STATION AT THE CANADIAN BORDER. NEARBY CORN AND SMALL GRAIN FIELDS WERE STRIPPED BY WIND DRIVEN HAIL. EVERGREEN AND POPLAR TREES WERE TOPPLED AND STEEL GRAIN BINS WERE POPS IN VARIOUS FARMSTEADS ACROSS BYRON TOWNSH
Jun 9, 6:09 PM CDTTORNADO 02 Ene Wales, NDA TORNADO ENGULFED IN DOWNBURST WINDS AND HAIL TRACKED FOR NEARLY TWO MILES ENDING AROUND 3.5 MILES ESE OF WALES BY 612 PM CDT. THE TORNADO SNAPPED NUMEROUS TREE LIMBS AND BRANCHES ALONG A PATH THROUGH MULTIPLE SHELTER BELTS. NEARBY FIELDS WERE STRIPPED OF CRO
Jun 9, 6:20 PM CDTTSTM WND DMG2 E Dresden, NDNUMEROUS LARGE 4 TO 8 INCH BRANCHES BROKEN DOWN IN THE WIND AT FARMSTEAD.
Jun 9, 6:27 PM CDTTORNADO 13 N Langdon, NDA WEAK TORNADO TRACKED TO THE SOUTHEAST FOR AROUND 1.25 MILES AND LIFTED BY 629 PM CDT. THE TORNADO BLEW THE DOORS OFF A SEED COMPANY ELEVATOR AND SPREAD DOOR AND ROOF PANELS AROUND THE GROUNDS IN A CIRCULAR PATTERN. FURTHER DOWNSTREAM THE TORNADO SNAPPED 6 PO
Jun 9, 6:37 PM CDTTSTM WND GST 661 E Langdon, NDPEAK WIND MEASURED AT THE NDAWN STATION EAST OF TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 4:58 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.6 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2017-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2017-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
390 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

908 
WUUS53 KFGF 092234
SVRFGF
NDC019-095-092330-
/O.NEW.KFGF.SV.W.0010.170609T2234Z-170609T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
534 PM CDT FRI JUN 9 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northeastern Towner County in northeastern North Dakota...
  Cavalier County in northeastern North Dakota...

* Until 630 PM CDT.

* At 533 PM CDT, a severe thunderstorm was located 9 miles north of 
  Sarles, or 33 miles northwest of Langdon, moving southeast at 40 
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Hannah around 550 PM CDT. 
  Wales around 600 PM CDT. 
  Dresden around 610 PM CDT. 
  Langdon around 615 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4900 9826 4886 9795 4854 9868 4900 9921
TIME...MOT...LOC 2233Z 311DEG 40KT 4907 9893 

HAIL...1.00IN
WIND...60MPH
 
$$

Knutsvig
3 follow-up statements
548 
WWUS53 KFGF 092254
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
554 PM CDT FRI JUN 9 2017

NDC095-092303-
/O.CAN.KFGF.SV.W.0010.000000T0000Z-170609T2330Z/
Towner ND-
554 PM CDT FRI JUN 9 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TOWNER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until midnight CDT for
northeastern North Dakota.

LAT...LON 4900 9826 4886 9795 4854 9868 4881 9899
      4900 9900
TIME...MOT...LOC 2253Z 309DEG 33KT 4896 9871 

$$

NDC019-092330-
/O.CON.KFGF.SV.W.0010.000000T0000Z-170609T2330Z/
Cavalier ND-
554 PM CDT FRI JUN 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CAVALIER COUNTY...

At 553 PM CDT, a severe thunderstorm was located over Hannah, or 20
miles northwest of Langdon, moving southeast at 40 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

This storm has a history of producing 70 mph winds in southern 
Manitoba.

This severe storm will be near...
  Wales around 605 PM CDT. 
  Dresden and Mount Carmel around 615 PM CDT. 
  Langdon around 625 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4900 9826 4886 9795 4854 9868 4881 9899
      4900 9900
TIME...MOT...LOC 2253Z 309DEG 33KT 4896 9871 

HAIL...1.00IN
WIND...70MPH
 
$$

Knutsvig
243 
WWUS53 KFGF 092309
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
609 PM CDT FRI JUN 9 2017

NDC019-092330-
/O.CON.KFGF.SV.W.0010.000000T0000Z-170609T2330Z/
Cavalier ND-
609 PM CDT FRI JUN 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CAVALIER COUNTY...

At 608 PM CDT, a severe thunderstorm was located near Wales, or 11
miles northwest of Langdon, moving southeast at 40 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

This severe storm will be near...
  Dresden and Mount Carmel around 615 PM CDT. 
  Langdon around 625 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4900 9826 4886 9795 4862 9851 4881 9883
      4891 9885 4900 9872
TIME...MOT...LOC 2308Z 309DEG 34KT 4891 9851 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

Knutsvig
341 
WWUS53 KFGF 092320
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
620 PM CDT FRI JUN 9 2017

NDC019-092330-
/O.CON.KFGF.SV.W.0010.000000T0000Z-170609T2330Z/
Cavalier ND-
620 PM CDT FRI JUN 9 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN CAVALIER COUNTY...

At 620 PM CDT, a severe thunderstorm was located near Mount Carmel,
or 7 miles north of Langdon, moving southeast at 35 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

This severe storm will be near...
  Langdon around 630 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4900 9826 4886 9795 4866 9841 4883 9871
      4900 9857
TIME...MOT...LOC 2320Z 306DEG 31KT 4887 9840 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

Knutsvig

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:21 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 9, 3:21 PM CDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
321 PM CDT Fri Jun 9 2017

.SHORT TERM...(This evening through Saturday)
Issued at 321 PM CDT Fri Jun 9 2017

Severe thunderstorm chances tonight will be the main challenge
for the period.

Water vapor loop shows upper ridging into the Northern Plains,
starting to transition over to southwesterly flow aloft as a large
trough digs into the Pacific Northwest. Main shortwave with the
upper trough is lifting north into Canada, but sat loops show
signs of another weaker shortwave lifting northeastward from WY.
Surface low pressure is centered over western ND, with some
cumulus starting to get going on the east side of it along the
Missouri Valley. So far the SPC mesoanalysis page shows surface
and mixed layer instability to still be well capped, with some
elevated showers and storms moving across our northern counties
and southern Canada. Think the cap will start to dissipate in the
next few hours, and CAMs show some stronger storms developing
across north central ND near the Canadian border around the 23 to
00Z time frame. Still some variation as to how far south these
storms build, but with the strong cap think that most of the early
activity will be along and north of highway 2. Deep layer bulk
shear is around 40-50 kts, and with winds backing in the lower
levels some supercells will be possible with the first round of
convection. The SPC storm scale ensemble of opportunity has some
20-30 percent probabilities of over 100 m2/s2 updraft helicity, so
think rotating storms are probable. Dew point depressions are
rather high and LCL heights will not be super favorable for
tornadoes, but they cannot be completely ruled out and very large
hail will be possible.

After that first round moves east during the late evening, many of the
high resolution models bring a second round in from the west after
midnight with the cold front. Some of the models have pretty
strong cells arriving during the 08Z to 13Z time frame early
tomorrow morning, and there will still be around 2500 J/kg of MU
CAPE along with 40 to 50 kts of deep layer bulk shear. So a second
round of severe is possible late tonight into early morning. There
is still a lot of uncertainty as to where exactly the second round
will track, but highest shear and instability values are mostly
north of the I-94 corridor.

Tomorrow, after the second round of convection blows through there
will be a few lingering showers or storms mainly across the
north, but otherwise a bit more cool and quiet on the backside of
the surface trough axis. Temps will be knocked back a few degrees
but will still be fairly warm in the 80s to low 90s except in the
far north where more clouds and precip will be hanging around.

.LONG TERM...(Saturday night through Friday)
Issued at 321 PM CDT Fri Jun 9 2017

Sunday and Monday...Southwesterly flow aloft will keep things
fairly active across the region, but models are in pretty good
agreement on the next shortwave remaining mostly to our south over
SD into central MN. The southern counties could see some storms
from this shortwave late Saturday night into Sunday, but the best
instability will be well to our south. Will continue to keep high
chance POPs going but will leave out any mention of severe. Sunday
night should remain fairly quiet but another shortwave approaching
from the southwest late Monday could bring some precip over our
far south by late afternoon. Temperatures for the end of the
weekend and early next week will be near to slightly above
seasonal averages.

Tuesday through Friday...The active pattern will continue for at
least the first half of the upcoming week. Tue will feature an
upper low lurking over the Northern Rockies with the northern
plains in southwest flow sandwiched between this low and an upper
midwest ridge. At the surface, strong low pressure complex will
likely move right through the forecast area during the day Tue
with a warm and cold frontal boundary providing opportunities for
convective activity. Wed would feature more of a cold pool setup
as stacked system heads toward western Ontario. Thu and Fri have
the best chance for dry weather for most if not all of this time
frame.

The above average temperatures will continue on Tue and Wed before
dropping back into the more average 70s on Thu/Fri.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1239 PM CDT Fri Jun 9 2017

All sites should remain VFR throughout the period with a couple of
rounds of convection coming through. The first round will impact
the northern forecast area this evening, so have VCTS at KDVL,
KGFK, and KTVF. A second round coming in after midnight tonight is
less certain on placement, so will keep mention of the later
convection out of the TAFs for now. Have some LLWS at KFAR and
KBJI later tonight as southerly low level jet kicks in, but will
keep out of the more northern and western TAF sites as they will
be more impacted by convection. Winds will decrease a bit this
evening (other than near convection), but then shift to the west
and northwest by the end of the period.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...JR
LONG TERM...JR/WJB
AVIATION...JR
Hazardous weather outlook, Jun 9, 12:25 PM CDT, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1225 PM CDT Fri Jun 9 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101300-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
1225 PM CDT Fri Jun 9 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Two rounds of severe storms are possible. The first round will be
this evening with scattered severe storms along and north of
highway 2. Significant hail greater than 2 inches is the main
threat, along with damaging wind up to 75 mph, an isolated
tornado, and excessive rainfall.

Round 2 is less certain, but confidence is increasing for activity
to move into eastern North Dakota sometime after 4am. The risk
area for this round is anywhere along and north of Interstate 94.
The main threat will be damaging winds, potentially greater than
75 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periods of thunderstorms are possible throughout this period. The
best chance for widespread convective activity and severe storms
is Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected this evening, and potentially again
during the early Saturday morning hours.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 5:37 PM CDTSevere Thunderstorm WarningFGFBenson53 min
Jun 9, 6:30 PM CDTSevere Thunderstorm WarningFGFCavalier, Pembina, Walsh45 min
Jun 9, 6:38 PM CDTTornado WarningFGFCavalier, Pembina37 min
Jun 9, 6:48 PM CDTSevere Thunderstorm WarningFGFBenson57 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.